Flash Flood, Traverse
- When
- March 14, 1:00 AM CST to March 17, 9:00 AM CST
- Where
- Traverse County, Browns Vly
- Cause
- Ice Jam
- Property damage
- $5.0 million
- Reported by
- Emergency Manager
- Coordinates
- 45.600, -96.850
Rapid snowmelt runoff from 25 to 30 inches of snow and ice jamming on the Little Minnesota River and Lake Traverse resulted in flash flooding in Browns Valley. The water came mostly into the northern end of town around 1 to 2 am in the morning of the 14th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Rapid snowmelt runoff from 25 to 30 inches of snow and ice jamming on the Little Minnesota River and Lake Traverse resulted in flash flooding in Browns Valley. The water came mostly into the northern end of town around 1 to 2 am in the morning of the 14th. One-hundred forty homes received some flooding damage with fifty homes receiving significant damage. Over 100 residents had to be evacuated. Several roads and bridges also received damage from the flooding. The flood waters slowly receded through the early morning hours of the 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 14, 12:09 AM CST, 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 109 AM CDT WED MAR 14 2007 .UPDATE... LIGHT RAIN COVERING MUCH OF NORTHERN SD EARLY THIS MORNING. THUS...INCREASED POPS ACROSS THE CWA INTO WEDNESDAY MORNING. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT FOCUS WILL BE ON UPPER LEVEL WAVE TO PUSH THROUGH THE AREA TONIGHT INTO WEDNESDAY. UPPER WAVE PUSHING EAST THROUGH THE ROCKIES WILL CONTINUE TO MEANDER EASTWARD TONIGHT INTO EARLY WEDNESDAY. LATEST GFS RUN ADVERTISING A GREAT DEAL OF LIFT WITH THIS WAVE TONIGHT INTO WEDNESDAY. BIGGEST ISSUE WILL CONTINUE TO BE AVAILABLE MOISTURE. LATEST TIME HEIGHT SECTIONS INDICATE INCREASING MOISTURE THROUGH THE NIGHT...WITH GOOD SATURATION ACROSS MUCH OF THE AREA INTO WEDNESDAY. DELAYED THE ONSET OF PRECIPITATION FROM NORTH TO SOUTH TONIGHT AS THE WAVE MOVES INTO THE AREA...WITH THE LOWER LEVELS REMAINING DRY. ACROSS THE PIERRE TO MURDO AREA...LOW LEVELS OF THE ATMOSPHERE DO NOT MOISTEN UP UNTIL LATE TONIGHT INTO WED MORNING. INITIAL PUSH OF COLD AIR CONTINUES WITH THE WINDS ACROSS EASTERN SOUTH DAKOTA HAVING ALREADY TURNED NORTHERLY. WILL CONTINUE TO SEE CAA AS H85 TEMPS DROP FROM AROUND +5C THIS EVENING TO AROUND FREEZING MID DAY WEDNESDAY WITH THE SECOND INFLUX OF COLDER AIR. EXPECT BEST CHANCE OF PRECIPITATION ACROSS MUCH OF THE CWA WEDNESDAY WHEN MOISTURE PROGS LOOK BETTER. UPPER WAVE THEN SHIFTS TO THE EAST INTO WEDNESDAY NIGHT...AS ANOTHER WEAK IMPULSE PUSHES THROUGH THE AREA. NOT TOO IMPRESSED WITH THIS WAVE...BUT DID LEAVE IN SLIGHT CHANCE POPS. AREA OF SFC HIGH PRESSURE BUILDS INTO THE AREA FRIDAY INTO FRIDAY NIGHT...ALONG WITH COLD CANADIAN AIR. H85 TEMPS DROP TO AROUND -5C TO -10C ACROSS THE CWA BY MID/LATE DAY FRIDAY. THEREFORE EXPECT A COOL DOWN INTO THE END OF THE WEEK. ALSO DID DROP MIN TEMPS FRI NIGHT ACROSS THE EAST...WITH THE COLD AIR IN PLACE AND THE SFC HIGH CENTERED JUST TO THE EAST OF THE CWA SHOULD SEE TEMPS DROP OFF QUITE A BIT. .LONG TERM...SATURDAY THROUGH TUESDAY DURING THIS TIME PERIOD THE ECMWF AND GFS ARE IN FAIR AGREEMENT WITH WEST CONUS MID LEVEL RIDGE GRADUALLY SHIFTING TO THE ROCKIES/CENTRAL CONUS TOWARD THE END OF THE PERIOD. TRICKIEST PART OF THE FORECAST WILL PROBABLY BE THE MON/TUE TIME PERIOD BEHIND CANADIAN FRONTAL BOUNDARY. JUST HOW MUCH COOLER WILL IT BE. GFS IS COLDER THAN ECMWF. FOR NOW HAVE FOLLOWED AN NCEP FLAVORED RECIPE FOR TEMPERATURES. CONCERNING PRECIPITATION...THESE TYPES OF PATTERNS TEND TO PRODUCE ONLY LIGHT...IF ANY PCPN...THUS GRIDS WILL REMAIN DRY. && .AVIATION... WSR-88D IS SHOWING AN AREA OF RAIN SHOWERS MOVING ALONG THE NORTHERN BORDER OF SOUTH DAKOTA. THIS RAIN IS ASSOCIATED WITH AN UPPER LEVEL DISTURBANCE. THE STRONGER RETURNS ARE RAINING UNDER MOSTLY VFR CEILINGS AND VISIBILITY. IT IS POSSIBLE THAT THE STRONGEST RAIN SHOWERS WILL REDUCE CEILING OR VISIBILITY TO MVFR CONDITIONS. THIS AREA WILL MOVE THROUGH BY LATE MORNING TOMORROW. ANOTHER AND STRONGER UPPER LEVEL DISTURBANCE WILL BRING ANOTHER MORE SIGNIFICANT RAIN LATE IN THE DAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...ALBRECHT LONG TERM...TDK AVIATION...KEEFE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 1059 PM CDT TUE MAR 13 2007 SDZ020-022-150400- CODINGTON-HAMLIN- 1059 PM CDT TUE MAR 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT MINOR RIVER FLOODING IS EXPECTED TONIGHT ON THE BIG SIOUX RIVER NEAR CASTLEWOOD. THE BIG SIOUX RIVER NEAR BROADWAY IN WATERTOWN WILL ALSO RISE...BUT CREST BELOW FLOOD STAGE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY FLOODING IS EXPECTED TO CONTINUE THROUGH 7 AM CDT TIME WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ003>011-015>019-021-023-033>037-045-048-051-150400- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-GRANT- DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 1059 PM CDT TUE MAR 13 2007 /959 PM MDT TUE MAR 13 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KEEFE
The Aberdeen radar (KABR), 123 km away, was scanning. The volume nearest the first event began at 06:59 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23911.